MAUDE Adverse Event Report: OBERDORF SYNTHES PRODUKTIONS GMBH SYNFIX® EVOLUTION SCREWDRIVER W/O THREAD LOCK SLEEVE; SCREWDRIVERS

OBERDORF SYNTHES PRODUKTIONS GMBH SYNFIX® EVOLUTION SCREWDRIVER W/O THREAD LOCK SLEEVE; SCREWDRIVERS
Catalog Number 03.835.013
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 07/23/2018
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
(b)(6) device is an instrument and is not implanted/explanted.Date returned to manufacturer.A review of the device history records has been requested.Subject device has been received and is currently in the evaluation process.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Event or Problem Description
It was reported that during synfix evolution revision multiple screwdrivers broke off or deformed during screw removal.Implant was successfully removed, no patient harm.This is all information we have so far.The breakage occurred while trying to remove the screws.No fragments were generated.The surgery was prolonged about 10 minutes.
 
Additional Manufacturer Narrative
Depuy synthes is submitting this report pursuant to the provisions of 21 cfr, part 803.This report may be based on information which depuy synthes has not been able to investigate or verify prior to the required reporting date.This report does not reflect a conclusion by fda, depuy synthes or its employees that the report constitutes an admission that the device, depuy synthes, or its employees caused or contributed to the potential event described in this report.Dhr review was completed.Part: 03.835.013, lot: l435648 , manufacturing site:hägendorf, release to warehouse date: 17 aug 2017.The device history record shows this lot of (b)(4) pieces was processed through the normal manufacturing and inspection operations with no rework or nonconformities noted.This lot met all dimensional, visual and functional criteria at the time of release with no issues documented during the manufacturing process.Only top level of the device history record reviewed as sub-components are not lot tracked.Review of the device history record showed that there were no issues during the manufacture of this product which would contribute to this complaint condition customer quality conducted an investigation of the returned device.Pre-investigation statement: instrument is not broken but deformed.Investigation site: cq zuchwil , selected flow: 3.Damage: visual (appearance not as expected).Visual inspection: one synfix evolution screwdriver, w/o thread lock sleeve was returned for evaluation (l435648).The visual inspection confirmed that the stardrive tip is damaged ¿ it is significantly twisted in the direction of resistance encountered during screw removal.Besides, the instrument is in good condition.Dimensional inspection the relevant dimensions could not be checked due to the damage incurred.Document / specification review according to the relevant test instruction the correct material was used, and the hardness parameters were within the specification of min 52 hrc.The instrument is function checked per 100% at manufacture and passed.Summary : the complaint condition is confirmed as the stardrive tip is damaged ¿ it is significantly twisted in the direction of resistance encountered during screw removal.This production lot was manufactured in aug 2017 according to the specification.The parts conformed to dimensional specifications at the time of manufacturing and passed inspection requirements with no non-conformities reported.The investigation found no manufacturing related issues that would have contributed to this complaint condition and we are not aware of any other complaints for this article- and lot combination.It was determined that the device became twisted due to post manufacturing damage which was likely caused by excessive force during screw removal.Based on the investigation findings, it has been determined that no corrective and/or preventative action is proposed patient initials: (b)(6) additional patient identifier: (b)(6).Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.

Brand Name
SYNFIX® EVOLUTION SCREWDRIVER W/O THREAD LOCK SLEEVE
Common Device Name
SCREWDRIVERS
Manufacturer (Section D)
OBERDORF SYNTHES PRODUKTIONS GMBH
eimattstrasse 3
oberdorf 4436
SZ  4436
MDR Report Key7795180
Report Number8030965-2018-55810
Device Sequence Number16527730
Product Code HXX
UDI-Device Identifier07612334054357
UDI-Public(01)07612334054357
Combination Product (Y/N)N
Initial Reporter CountrySZ
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 08/01/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Catalogue Number03.835.013
Device Lot NumberL435648
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer08/07/2018
Initial Date Received by Manufacturer 08/01/2018
Supplement Date Received by Manufacturer10/08/2018
Initial Report FDA Received Date08/17/2018
Supplement Report FDA Received Date10/11/2018
Patient Sequence Number1
Patient Age78 YR
Patient Weight95